Varying Blood Sugars

By RebC Latest Reply 2014-02-21 17:02:34 -0600
Started 2014-02-21 15:08:16 -0600

I have been t1 diabetic for 6 years, and have always had close to perfect control, but this past couple of months have thrown me for a loop! The first part of January, I started getting really low in the mornings. Like, really low. Like, I don't wake up, low. Over the course of two weeks, I took my lantus back from the 28 units I was taking to only 10 units before I was back to normal levels. Over the course of the month, I have slowly been increasing my lantus (to continue to see stable numbers from night to morning) up to 20 units, but it is happening again! Last night I only gave 10 units, and still dropped 50 points from bedtime to waking up. I am confused what is going on, and would like to know if anyone else has any advise or experience with something similar. I don't know what to do about it, and I don't know how to predict when (or if) it will come again, which is frustrating to me, since I've always been so in control.

1 reply

Type1Lou 2014-02-21 17:02:34 -0600 Report

Before starting on a pump in 2011, I had been on MDI of Lantus and Novolog. In 2009-2010, I too had started getting ever increasing low BG's resulting in several ER visits and one hospital admission. After the hospital admission in Aug 2010, I asked my PCP, who'd been handling my diabetes, for an endo referral. When I first saw the endo, she actually reduced my Lantus dose (from 20 units to 14) and changed the time of day I was taking it from bedtime to morning. She's explained that, although Lantus is a 24-hour insulin, it may have a very slight peak in the hours immediately after injection. Coupled with re-educating me on sliding scales and carb counting (I'd become lax) this change helped but 9 months later I opted to try pumping and have loved pumping…kicking myself for having waited so long to get one…I've been type 1 since 1976. As I've aged, I've noticed that I've had to make changes in my diabetes management…what once worked may not work anymore. Definitely discuss this with your doctor…some changes may be in order.